New Mexico, 2017

High Wind in New Mexico, April 9, 2017

April 9, 2017 · NWS ABQ · 1 event in 1 county or zone

An upper level trough racing eastward with a sharp Pacific cold front produced strong west winds along and east of the central mountain chain. S.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough racing eastward with a sharp Pacific cold front produced strong west winds along and east of the central mountain chain. The strongest winds impacted the area along the U.S. Highway 84 corridor from near Las Vegas to Tecolotito where peak wind gusts up to 68 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 9, 4:41 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 9, 4:41 AM MST, 4 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 AM MDT Sun Apr 9 2017

.AVIATION...
12Z TAF CYCLE
VFR conditions are expected through the next 24 hours at all TAF
sites, although brief visibilty reductions to 5 miles in blowing
dust are possible at KLVS, KTCC and KROW this afternoon. A Pacific
front is sweeping from west to east across the state this morning.
Winds will become more persistently strong from the central mountains
to the TX border from late morning through the afternoon. Gusts
around 40 kt at KLVS and KTCC, 25 kt to 30 kt at the other TAF sites.

&&

.PREV DISCUSSION...407 AM MDT Sun Apr 9 2017...
.SYNOPSIS...
Breezy to windy conditions are expected with fire weather concerns
along and east of the central mountain chain today, as an upper
level trough passing north of New Mexico steers the jet stream
overhead. Cooler air will also funnel into the state from the west
today, but high temperatures will then trend upward during the first
half of the work week. Daily rounds of showers and thunderstorms are
expected along and east of the central mountain chain Tuesday
evening through the end of the work week as an upper level low
pressure system over the Pacific Northwest draws low level moisture
into New Mexico from the south and southeast. Some of this moisture
could spark storms as far west as the continental divide around mid
week. An upper level trough may interact with this moisture to
produce strong to severe storms across portions of eastern New Mexico
Wednesday afternoon.

&&

.DISCUSSION...
The upper trough passing north of NM will funnel cooler air into the
state today. High temperatures will fall around 7 to 17 degrees
below Saturday's readings. Will issue a Wind Advisory for the
Sangre de Cristo Mountains and east central areas today, where
wind gusts should reach 45 to 50 mph. Weaker winds are expected in
the wake of the upper level trough on Monday, despite the
development of roughly zonal flow aloft.

An upper level low pressure system should begin to draw moist low
level return flow into the east as early as Monday and Monday night.
The moisture should become rich enough for showers and thunderstorms
to break out by Tuesday night. Some storms may form as far west as
the Continental Divide, though the moisture will be less rich there. An
upper level trough will cross the forecast area from the west
Wednesday and Wednesday night, then another upper trough should pass
north of the state Thursday night and Friday. These systems will
interact with the moisture to invigorate thunderstorm activity over
eastern New Mexico. The Wednesday system will also increase shear
and provide the lift needed for at least a few strong to severe
storms. Wetting precipitation is unlikely with the mid week storms
that manage to fire from the Continental Divide to the central
mountain chain. However, storms along and east of the central
mountain chain may accumulate over a half inch of rain, especially
near the eastern border of NM.

Drier and gustier air will move over the state from the southwest
in the wake of Thursday's upper level trough, whisking much of
the moisture to the east by Friday and Saturday.

44

&&

.FIRE WEATHER...

...Critical fire weather conditions across the east today...

One more day of combined strong winds, low humidities, an unstable
atmosphere and near to above normal temperatures for the east today
as an upper level trough and surface cold front sweep across the
state. We will continue the Red Flag Warning with no changes. We
will issue a wind advisory for some north central, northeast and
east central zones from late this morning through the afternoon.
Single digit minimum relative humidities will be the rule across the
southern tier of zones, with teens in the north, except 20s in the
northern mountains. Moderate to high Haines across the south and
east. It will be cooler in the west with below normal temperatures
and moderate breezes, but not as strong as Saturday.

Winds subside quickly tonight with drier and cooler air overtaking
the state. A back door cold front will enter the northeast early
tonight and spread south and west. It may seep into the RGV around
daybreak Monday.

A nice start to the week with a decent amount of sunshine and less
wind than today. Highs will be near to a little below normal. An
east wind into the RGV is likely Monday night.

Significant changes are forecast for the rest of the work week. A
persistent southeast wind will bring in much higher surface
dewpoints starting Monday night and Tuesday, with the best surge
Tuesday night and Wednesday across the east. Showers and
thunderstorms still expected to erupt Tuesday night and Wednesday
from the central mountain peaks to the TX border. Some modest
increase in dewpoints from the Continental Divide to the RGV may
produce isolated convection Tuesday night and Wednesday, although
dry lightning is possible in the RGV Tuesday evening before
dewpoints increase too much.

A short wave trough will reach NM Wednesday, then it will deepen and
slow a little Wednesday night and Thursday, with the most widespread
convection likely during this time. A drying trend for Friday and
Saturday as drier air moves in behind another short wave zipping by
to our north. Isolated convection for the east Friday, then dry
weather for Saturday. Return flow moisture Sunday may spark some
more showers and storms in the east. CHJ

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MDT this evening
for the following zones... NMZ103-104-107-108.

Wind Advisory from 9 AM this morning to 6 PM MDT this evening for
the following zones... NMZ512>515-523-527>529-531>534.

&&

40
Hazardous weather outlook, Apr 9, 3:01 AM MST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
401 AM MDT Sun Apr 9 2017

NMZ501>540-101015-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
401 AM MDT Sun Apr 9 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

An upper level trough passing north of New Mexico will steer the jet
stream overhead with wind gusts up to 50 mph across the Sangre de
Cristo Mountains, northeast areas except Union County, and east
central areas. West winds should remain strong enough elsewhere
for critical fire weather conditions along and east of the central
mountain chain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential exists for some strong to severe thunderstorms across
the eastern plains Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Wednesday afternoon for portions
of the east central plains due to the potential for severe
thunderstorms.

44

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
April 9, 9:30 AM MST to 1:30 PM MST
Where
Northeast Highlands forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Public

A public weather station near Tecolotito reported a peak wind gust to 68 mph. The Las Vegas airport reported a peak wind gust to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679336.